Wyoming, 2008

High Wind in Wyoming, January 27, 2008

January 27, 2008 · NWS BYZ · 1 event in 1 county or zone

An arctic front that pushed south out of Canada brought very strong winds across the foothills of the Big Horn Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An arctic front that pushed south out of Canada brought very strong winds across the foothills of the Big Horn Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 27, 2:35 PM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Jan 27, 2:35 PM MST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
235 PM MST SUN JAN 27 2008

.SHORT TERM...VALID FOR MON AND TUE...

WINTER IS ON ITS WAY BACK WITH A POWERFUL ARCTIC SHOT MOVING INTO
NORTHERN MONTANA FROM ALBERTA. TROUGH DIGGING INTO THE PACIFIC
NORTHWEST WITH FAST NORTHERLY FLOW ALOFT OVER NORTHWEST
TERRITORIES PUSHING ARCTIC BENEATH SOUTHWEST FLOW ALOFT. MODELS
TYPICALLY HAVE TROUBLE WITH THIS SORT OF SYSTEM AS IT TRIES TO
SLOW DOWN THE MOMENTUM OF THE SYSTEM AND 18Z WRF IS LIKELY
DEPICTING THE FRONTS PROGRESSION TO SLOW. WINDS ARE STAYING BELOW
WARNING CRITERIA AT LIVINGSTON AND NYE BUT COULD SEE A BUMP UP
THIS EVENING WITH DIURNAL COOLING IN SOUTHEAST IDAHO SO WILL NOT
QUITE TERMINATE WARNING YET. SHOULD BE A MILD NIGHT BUT MOIST FLOW
ALOFT WILL A CHANCE FOR SNOW AROUND COOKE CITY TONIGHT WITH THE
AIRMASS BEING UNSTABLE SUPPORTING BURST TYPE SNOWFALL. BIG STORY
FOR MONDAY IS THAT A STRONG ARCTIC FRONT WILL BLOW THROUGH THE
AREA IN THE EARLY MORNING HOURS WITH THIS FRONT HAVING A HISTORY
OF PRODUCING 19 DEGREES OF COOLING AT LETHBRIDGE IN TWO HOURS.
OVERNIGHT TEMPERATURES MAY STAY IN THE 20S FOR MUCH OF THE AREA
AND THESE MORNING HIGHS WILL DRAMATICALLY PLUNGE TOWARDS ZERO BY
EARLY AFTERNOON. THIS COMBINED WITH SUSTAINED WINDS OF 20 TO 30
MPH WILL BEGIN TO PUSH WIND CHILLS TO 20 TO 30 DEGREES BELOW ZERO
BY EARLY AFTERNOON. AIRMASS WILL BE QUITE MOIST OVER THE AREA SO
UPSLOPE AND UPPER LEVEL TROUGH PASSAGE WILL COMBINE TO AID WITH A
BURST OF SNOW BEHIND THE ARCTIC WITH AROUND 2 INCHES A LIKELY
AMOUNT THOUGH DURATION COULD BRING GREATER AMOUNTS TO THE
FOOTHILLS. THIS WILL BE A VERY DRAMATIC FRONTAL PASSAGE WITH
DANGEROUS WIND CHILLS DEVELOPING BY AFTERNOON AND TRAVEL
CONDITIONS DETERIORATING SO WILL ISSUE A WINTER WEATHER ADVISORY TO
RAISE ATTENTION TO THE IDEA THAT CONDITIONS ONE SEES IN THE
MORNING WILL RAPIDLY CHANGE. WINDS WILL CONTINUE ON MONDAY NIGHT
AS TEMPERATURES CONTINUE TO FALL BUT THEY SHOULD TAPER OFF AROUND
MIDNIGHT SO WIND CHILL VALUES SHOULD STEADY AND SNOWFALL SHOULD
DECREASE. LATER ON MONDAY NIGHT A BAND OF MID LEVEL WARM ADVECTION
GENERATES SNOW ACROSS THE AREA AND GIVEN 10 TO 15 DEGREE BELOW
ZERO TEMPERATURES RATIOS OF 30 TO 1 COULD BE PRESENT AND SNOW
COULD ACCUMULATE A BIT BETTER THAN CURRENTLY INDICATED. SNOW
SHOULD START OVER THE WESTERN AND CENTRAL ZONES AND SHIFT TO THE
NORTHEAST DURING THE DAY ON TUESDAY. DO NOT EXPECT SIGNIFICANT
WARMING ON TUESDAY WITH NEW SNOWFALL COMBINING WITH DECREASING
CLOUDS TO REALLY ALLOW TEMPERATURES TO PLUMMET TUESDAY NIGHT.
TEMPS MAY NOT FALL AS FAR AS MET GUIDANCE OF 24 BELOW FOR BILLINGS
IF SNOW MANAGES TO CONTINUE FALLING IN UPSLOPE FLOW. BORSUM

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

FEW CHANGES MADE TO THE EXTENDED FORECAST THIS AFTERNOON WITH THE
TEMPERATURES BEING THE TOUGH CALL. FAIRLY PROGRESSIVE PATTERN
SETTING UP THROUGH THE EXTENDED WITH SEVERAL SHORTWAVES MOVING
THROUGH THE FLOW. BEST CHANCES AT THIS TIME LOOK TO BE IN THE
MOUNTAINS WITH AT BEST A SLIGHT CHANCE OF PRECIP OVER THE LOWER
ELEVATIONS WITH MAINLY DOWNSLOPE WINDS AFFECTING THE LOWER
ELEVATIONS PRECIP. THE MAIN CHALLENGE IS WHAT TO DO WITH
TEMPERATURES. MODELS TRYING TO MOVE THE COLD AIR OUT FAIRLY
QUICKLY BY THE MIDDLE OF THE WEEK AS EVIDENT BY THE GUIDANCE. WAS
HESITANT TO WARM TEMPERATURES TOO MUCH AS SNOW COVER MAY BE PART
OF THE PROBLEM IN HOW COLD OR WARM IT MAY GET. WILL HAVE TO
MONITOR THIS AS IT GETS CLOSER. SOLUM

&&

.AVIATION...

SNOW WILL INCREASE IN COVERAGE OVER BEARTOOTH/ABSAROKA MOUNTAINS
THE REST OF TE DAY. MVFR CONDITIONS WILL GIVE WAY TO IFR AND LIFR
CONDITIONS TONIGHT. GUSTY WINDS WILL ALSO CONTINUE OVER THE
MOUNTAINS AND THE FOOTHILLS THROUGH THE NIGHT. A STRONG COLD
FRONT WILL MOVE INTO THE AREA BY MONDAY MORNING BRINGING A STRONG
WIND SHIFT TO THE NORTH AND A GOOD CHANCE OF SNOW FOR THE REGION.
SOLUM

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 013/013 909/003 910/019 006/022 011/028 013/029 013/028
    28/S    43/S    32/S    20/B    02/S    00/B    00/B
LVM 018/019 905/011 001/019 007/023 013/030 014/031 014/030
    48/S    43/S    32/S    22/S    22/S    20/B    02/S
HDN 016/017 909/006 911/018 002/021 008/029 010/029 010/028
    18/S    43/S    32/S    20/B    02/S    00/B    00/B
MLS 012/014 912/904 916/005 905/018 002/022 006/029 006/028
    27/S    32/S    22/S    20/B    02/S    00/B    00/B
4BQ 022/023 911/002 911/013 000/021 004/028 007/031 007/030
    17/S    42/S    22/S    20/B    02/S    00/B    00/B
BHK 015/018 917/904 918/001 905/018 002/022 003/029 002/028
    27/S    21/I    12/S    20/B    02/S    00/B    00/B
SHR 023/024 904/011 903/017 000/023 006/029 009/031 009/030
    1+/S    43/S    32/S    20/B    02/S    00/B    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM MONDAY TO
      MIDNIGHT MST MONDAY NIGHT FOR ZONES 28>42-56>58-63>66-68.
     HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST MONDAY FOR ZONES
      65-66.
     WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
      MST MONDAY FOR ZONE 67.
WY...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM MONDAY TO
      MIDNIGHT MST MONDAY NIGHT FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 27, 2:28 PM MST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
228 PM MST SUN JAN 27 2008

MTZ028>042-056>058-063>068-WYZ098-099-282130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
228 PM MST SUN JAN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

STRONG SOUTHWEST WINDS WILL AFFECT LOCATIONS ALONG THE EASTERN
SLOPES OF THE CRAZY AND BEARTOOTH MOUNTAINS THROUGH THIS EVENING.
GUSTS UP TO 70 MPH ARE EXPECTED AT LIVINGSTON AND NYE...WITH
GUSTS TO 50 MPH AT BIG TIMBER...HARLOWTON AND JUDITH GAP.

EXPECT HEAVY SNOW TO BEGIN DEVELOPING OVER THE BEARTOOTH
MOUNTAINS TONIGHT...ESPECIALLY ALONG THE SOUTHWEST FACING SLOPES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG ARCTIC FRONT PUSHING SOUTH FROM CANADA WILL SURGE
THROUGH THE AREA LATE TONIGHT INTO EARLY MONDAY MORNING. LOOK FOR
A DRAMATIC CHANGE IN THE WEATHER AS THE FRONT PASSES.
TEMPERATURES WILL FALL FROM THE 20S TO LOWER 30S TONIGHT TO THE
SINGLE DIGITS OR COLDER DURING THE DAY ON MONDAY. A DROP OF 20 TO
30 DEGREES IN AN HOUR OR TWO IS POSSIBLE AS THE FRONT PASSES. IN
ADDITION...THERE IS A GOOD CHANCE OF 1 TO 3 INCHES OF SNOW BEHIND
THE FRONT...AS WELL AS A COUPLE HOURS OF STRONG NORTHWEST TO
NORTH WINDS. THE COLD TEMPERATURES AND GUSTY WINDS WILL ALSO
CAUSE DANGEROUS WIND CHILLS FROM 10 TO 25 BELOW ZERO ALONG WITH
AREAS OF BLOWING SNOW AND REDUCED VISIBILITIES. PEOPLE PLANNING
TRAVEL OR OUTDOOR ACTIVITY ON MONDAY SHOULD PREPARE FOR A RAPID
CHANGE IN THE WEATHER. VERY COLD AIR WILL SETTLE OVER THE AREA
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Sheridan Foothills

When
January 27, 4:16 PM MST to 7:20 PM MST
Where
Sheridan Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
COOP Observer

Shingles were blown off a barn. By 7 pm, Sheridan ASOS reported sustained winds of 40 mph or greater lasted about 30 minutes.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74642.